A 48-Year-Old Black Female Was Transferred for Further Evaluation of Chest Pain and Abdominal Free Air
A 48-year-old black female was transferred for further evaluation of chest pain and abdominal free air. The patient initially presented with substernal chest pain, described as exercise induced chest pressure with associated right arm radiation and dyspnea, relieved with rest. During the five days prior to evaluation the symptoms increased in frequency, progressing to rest pain. The initial emergency department ECG was without ischemic changes.
Past medical history included untreated hypertension, tobacco use and family history of premature disease, appendectomy, and hysterectomy, both greater than five years prior to admission.
Initial TnI was normal. A chest CT was performed to exclude pulmonary embolism. No embolism was seen; however, there was demonstrated significant sub-diaphragmatic free air. Repeat physical exam demonstrated no abdominal tenderness, rebound, guarding, or other symptoms referable to the abdomen.
The patient was transferred for further evaluation. Physical exam at arrival showed a blood pressure 110/70 mmHg, heart rate 70 bpm, normal lung exam, cardiac exam was regular rate and rhythm without murmurs or gallop. The abdominal exam demonstrated normal bowel sounds, non-tender, non-distended without guarding or rebound, and no edema.
Serial TnI (-) over 18 hours, with all values <0.03 ng/ml (lowest value reported by the lab).
Serial ECGs demonstrated significant anterior T-wave inversion (Figure 1).
An echocardiogram demonstrated mild and distal anterior septal hypokinesis.
Abdominal CT confirmed the free air, without evidence of bowel obstruction. Given the location, gastric or duodenal perforation was considered the most likely etiology, as there had been no recent abdominal instrumentation.
Surgical consult was obtained; the recommendation was against any anti-platelet agent including aspirin, heparin and clopidogrel.
Treatment was started with beta-blockers, nitrates intravenously, and low dose calcium channel blocker.
What do you think is the most likely etiology for the ECG changes?